Jump to content
Important Survey - Please Participate ×

Ambien Taper Help for 5.5 mg


[El...]

Recommended Posts

Does anyone have recommendations for an Ambien taper? My current dose is 5.5 mg Ambien CR. I would like to taper off this dose in approximately 6 weeks (my duration of upcoming short-term disability). The medicine is causing me serious anxiety and the little sleep I do get is not restorative. I’m tired of being anxious and tired! I recently completed a 14-month taper off 30 mg of Flurazepam in mid-July (over 2 months ago). I tapered 0.75 mg from 6.25 mg of Ambien CR over the past week. I’m scared, anxious, and worried about never being able to get over Ambien. I would like to direct taper and not cross over to diazepam. I don’t want to let Ambien ruin my life. Flurazepam almost did.  I really need some encouragement and sound advice, please.  

Edited by [El...]
Clarified dosage and type of taper.
Link to comment
Share on other sites

Overall, the reduction went okay. I was able to sleep about 4 hours each night, except for the last 2 nights (slept poorly). Last 2 nights though, I did have some dreams. I’m hoping this is a sign my natural sleep is maybe coming through.

Link to comment
Share on other sites

It’s my belief the suffering you’re experiencing isn’t because of the taper, its because you’re still taking the Ambien.  I believe once off the drug you’re going to feel much better.  You may not sleep for a few nights but if your experience is anything like mine was, the relief from the anxiety more than made up for the sleeplessness.

If it were me, I actually speed up the taper, get off the drug and use the rest of the time you have scheduled to recover your natural sleep. The fact you had dreams is huge, I started having them when I quit and while they weren’t pleasant at first, they were a sign I was recovering. 

Link to comment
Share on other sites

@[Pa...], thank you for responding. I’ve been on Ambien for 6 months. My short dreams still came after taking 5.5 mg of Ambien. I’m scared of getting off the medication but more scared of staying on it. So after the third day I should start experiencing some natural sleep? 

Link to comment
Share on other sites

@[El...], the dreams I experienced were actually nightmares and they started the 3rd night after stopping Ambien cold turkey, I don’t think I dreamed while taking Ambien.  The nightmares were disturbing but the fact that I had them was encouraging because that meant I slept. 

You may start experiencing natural sleep but its a process but like I mentioned, the relief I got from the anxiety and dark thoughts more than made up for the sleeplessness.

I was petrified to stop the Ambien, the drug made me fear not sleeping but, it made it much more important than it should be. These days, if I don’t sleep, its not the end of the world but the drug tries to make you think it is. 

  • Like 1
Link to comment
Share on other sites

  • 2 weeks later...

@[Pa...], I took your advice and did a short 6-day taper off of Ambien. During this taper, I got about 3 separate dream cycles each night. Last night, I had a scary spider nightmare (which may be the equivalent of your slasher dream). One thing that has not gone away is the regret I feel about taking Ambien in the first place and the way I reacted to certain situations out of fear (again, the Ambien made every situation seem more scary). I need to be more gentle with myself. But, my inner trembling is gone and I am thinking more rationally now. My body is not in a state of constant fear and exhaustion. I am very slowly feeling like my normal self. I’m hoping my body begins to build more hours of natural sleep. I’m amazed my body is sleeping on its own without any Ambien or Flurazepam.

Link to comment
Share on other sites

Oh my gosh @[El...], I’m so happy to hear you’re improving and sleeping!!  This makes me so happy but I’m glad to see you recognize that you need to be kind to yourself.  Your reactions while under the influence of this drug weren’t you and I’m glad you’ve recognized that, so forgive yourself and if your reactions involved another person then maybe you can let them know you’ve found your way back to you.

Thank you for letting us know how you’re doing, its so rewarding to see someone find their way out of the darkness these drugs envelop us in. :smitten:

  • Like 1
Link to comment
Share on other sites

 @[Pa...], thank you for your words of encouragement. Although I do feel much better being off the medicine, I’m still feeling some symptoms of anxiety and worry, nausea, some insomnia, and a rapid heart rate. It’s my second day completely off of Ambien.  I’m guessing these are withdrawal symptoms that appear after stopping the drug and am hoping they go away in the coming weeks. The symptoms seem to lessen on the days I get better sleep and are worse on the days I sleep little. I’m finding that family support is extremely important to help with mental health! Ps: Proof that life can still be good, my husband and I celebrated our 26th anniversary yesterday!

Edited by [El...]
Link to comment
Share on other sites

Congratulations @[El...], I’m happy you were able to celebrate.  And yes, I’m sure you’re feeling the effects of your discontinuation but hopefully they’ll fade quickly like mine did.

 I hope the nausea leaves soon, won’t it be wonderful to get your appetite back, thats when I knew I was fully recovered.  In fact, I put on a little too much weight celebrating my recovery, until I realized it was time to get that under control again. ::)

  • Like 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...